Tennessee, 2010Damaging Winds and Lightning Strikes in Tennessee, June 17, 2010
June 17, 2010 · NWS OHX · 9 events in 8 counties and zones
Severe thunderstorms developed across the western half of Middle Tennessee through the afternoon hours on June 17th, resulting in thunderstorm wind damage across several counties,along with lightning striking a person in Maury County and also striking a home and starting a fire in Wilson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $165,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across the western half of Middle Tennessee through the afternoon hours on June 17th, resulting in thunderstorm wind damage across several counties,along with lightning striking a person in Maury County and also striking a home and starting a fire in Wilson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 17, 12:56 PM CST, 59 minutes earlier.
Area forecast discussion, Jun 17, 12:56 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
156 PM CDT THU JUN 17 2010
.DISCUSSION...EARLIER THUNDERSTORM CLUSTER THAT MOVED THROUGH THE
NASHVILLE METRO AREA HAS NOW PASSED LARGELY OUT OF MIDDLE
TENNESSEE, WITH ANOTHER LINE OF STORMS MOVING TOWARD MIDDLE
TENNESSEE FROM WESTERN KENTUCKY. BELIEVE THIS SYSTEM WILL LOSE
SOME OF ITS STRENGTH ONCE IT ENTERS THE RAIN-COOLED AIR OF MIDDLE
TENNESSEE. TEMPERATURES HAVE RECOVERED SOMEWHAT FROM THE EARLIER
RAINFALL, AND WILL WARM A FEW MORE DEGREES WITH THE ATMOSPHERE
DESTABILIZING SOMEWHAT, BUT THE ENERGY SIMPLY ISN'T THERE TO
SUSTAIN WIDESPREAD SEVERE CONVECTION AT THIS POINT. RADAR LOOP
SHOWS THAT MOST OF THE ENERGY WITHIN THE EXISTING LINE OF STORMS
IS SHIFTING WESTWARD, AND WILL THEREFORE MOSTLY AFFECT WEST
TENNESSEE, AND PERHAPS THE WESTERN AND SOUTHWESTERN PORTIONS OF
MIDDLE TENNESSEE.
SURFACE MAP AT 18Z DOES CONTINUE TO SHOW A WEAK BOUNDARY SOUTH OF
NASHVILLE THAT WAS PRESENT YESTERDAY, BUT HASN'T REALLY PROVIDED
ANY FOCUS FOR ACTIVE WEATHER TODAY.
NAM SHOWS SOME DRYING IN THE LOWER AND MID LEVELS BY THIS EVENING
AS THE AFTERNOON CONVECTION DIES DOWN. WE WILL ALSO LOSE THE
NORTHWEST FLOW ALOFT THAT IS PROPELLING THE CURRENT LINE OF STORMS
SOUTHEASTWARD AS THE UPPER RIDGE SHIFTS TO OUR EAST AND THE UPPER
FLOW BACKS TO THE SOUTHWEST. THIS MEANS OUR RAIN CHANCES IN FUTURE
DAYS WILL BE DIMINISHED.
WE CAN EXPECT LESS CLOUD COVER AND CONTINUED WARM TEMPERATURES THE
NEXT WEEK. A LARGE UPPER HIGH WILL CONTINUE TO DOMINATE OUR
WEATHER PATTERN AS THE BERMUDA HIGH INFLUENCES THE SURFACE AND
LOW LEVELS. ISOLATED THUNDERSTORMS WILL OCCUR MOST AFTERNOONS
SIMPLY DUE TO THE HEAT AND EXISTING LOW-LEVEL MOISTURE.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 71 93 72 95 / 20 20 10 20
CLARKSVILLE 68 92 70 95 / 20 20 20 20
CROSSVILLE 65 87 65 89 / 10 10 10 20
COLUMBIA 71 93 71 95 / 20 20 20 20
LAWRENCEBURG 70 92 70 94 / 20 20 20 20
WAVERLY 70 92 71 95 / 20 20 20 20
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
ROSE
Hazardous weather outlook, Jun 17, 7:25 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
825 AM CDT THU JUN 17 2010
TNZ005>011-022>034-056>066-075-077>080-093>095-181030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
825 AM CDT THU JUN 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
LOOK FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS MIDDLE TENNESSEE
TODAY, PRIMARILY WEST OF A LINE EXTENDING FROM SPRINGFIELD, TO
LEBANON, TO WOODBURY, TO MCMINNVILLE. A FEW OF THESE STORMS MAY
BECOME SEVERE, WITH DAMAGING WIND THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LOOK FOR ISOLATED AFTERNOON THUNDERSTORMS EVERY DAY AS THE SUMMER
WEATHER PATTERN CONTINUES. MOST STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE THRESHOLDS.
.SPOTTER INFORMATION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
ROSE
In the hours before
Special weather statement, Jun 17, 9:22 AM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1022 AM CDT THU JUN 17 2010
TNZ008-026>029-059-062-063-171600-
CANNON-CHEATHAM-DAVIDSON-RUTHERFORD-SUMNER-TROUSDALE-WILLIAMSON-
WILSON-
1022 AM CDT THU JUN 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR CANNON...CHEATHAM...DAVIDSON...
RUTHERFORD...SUMNER...TROUSDALE...WILLIAMSON AND WILSON COUNTIES...
AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 6 MILES SOUTH OF LAKEWOOD...OR 7 MILES EAST OF
NASHVILLE...MOVING SOUTHEAST AT 30 MPH.
PEOPLE IN DAVIDSON...NORTHERN CANNON...NORTHERN RUTHERFORD...
SOUTHEASTERN SUMNER...SOUTHERN CHEATHAM...WESTERN TROUSDALE...
WILLIAMSON AND WILSON COUNTIES...INCLUDING THE CITIES OF RURAL
HILL...SMYRNA AND WALTERHILL...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
07
Special weather statement, Jun 17, 10:05 AM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1105 AM CDT THU JUN 17 2010
TNZ028>030-059-061>064-075-171645-
BEDFORD-CANNON-DEKALB-MARSHALL-RUTHERFORD-SMITH-TROUSDALE-WILLIAMSON-
WILSON-
1105 AM CDT THU JUN 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...DEKALB...
MARSHALL...RUTHERFORD...SMITH...TROUSDALE...WILLIAMSON AND WILSON
COUNTIES...
AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR SMYRNA...OR 12 MILES NORTHWEST OF
MURFREESBORO...MOVING SOUTHEAST AT 25 MPH.
PEOPLE IN NORTHEASTERN MARSHALL...NORTHERN CANNON...NORTHERN
DEKALB...NORTHWESTERN BEDFORD...RUTHERFORD...SOUTHERN SMITH...
SOUTHWESTERN TROUSDALE...WILLIAMSON AND WILSON COUNTIES...INCLUDING
THE CITIES OF SMYRNA...LA VERGNE...WALTERHILL AND MURFREESBORO...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
WINDS AROUND 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
07
Special weather statement, Jun 17, 10:39 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1139 AM CDT THU JUN 17 2010
TNZ028-030-059-061>065-075-077-078-080-171715-
BEDFORD-CANNON-COFFEE-DEKALB-MARSHALL-RUTHERFORD-SMITH-VAN
BUREN-WARREN-WHITE-WILLIAMSON-WILSON-
1139 AM CDT THU JUN 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...COFFEE...
DEKALB...MARSHALL...RUTHERFORD...SMITH...VAN BUREN...WARREN...
WHITE...WILLIAMSON AND WILSON COUNTIES...
AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR MURFREESBORO...MOVING SOUTHEAST AT 25 MPH.
PEOPLE IN BEDFORD...CANNON...DEKALB...EASTERN MARSHALL...NORTHERN
COFFEE...NORTHERN VAN BUREN...RUTHERFORD...SOUTHEASTERN WILLIAMSON...
SOUTHEASTERN WILSON...SOUTHERN WHITE...SOUTHWESTERN SMITH AND WARREN
COUNTIES...INCLUDING THE CITY OF MURFREESBORO...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH AND SMALL HAIL ARE LIKELY WITH THESE STORMS.
07
Special weather statement, Jun 17, 10:39 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1139 AM CDT THU JUN 17 2010
TNZ028-030-059-061>065-075-077-078-080-171715-
BEDFORD-CANNON-COFFEE-DEKALB-MARSHALL-RUTHERFORD-SMITH-VAN
BUREN-WARREN-WHITE-WILLIAMSON-WILSON-
1139 AM CDT THU JUN 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...COFFEE...
DEKALB...MARSHALL...RUTHERFORD...SMITH...VAN BUREN...WARREN...
WHITE...WILLIAMSON AND WILSON COUNTIES...
AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR MURFREESBORO...MOVING SOUTHEAST AT 25 MPH.
PEOPLE IN BEDFORD...CANNON...DEKALB...EASTERN MARSHALL...NORTHERN
COFFEE...NORTHERN VAN BUREN...RUTHERFORD...SOUTHEASTERN WILLIAMSON...
SOUTHEASTERN WILSON...SOUTHERN WHITE...SOUTHWESTERN SMITH AND WARREN
COUNTIES...INCLUDING THE CITY OF MURFREESBORO...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH AND SMALL HAIL ARE LIKELY WITH THESE STORMS.
07
Special weather statement, Jun 17, 11:20 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1220 PM CDT THU JUN 17 2010
TNZ061>065-075-077>080-171815-
BEDFORD-CANNON-COFFEE-DEKALB-GRUNDY-MARSHALL-RUTHERFORD-VAN
BUREN-WARREN-WHITE-
1220 PM CDT THU JUN 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...COFFEE...
DEKALB...GRUNDY...MARSHALL...RUTHERFORD...VAN BUREN...WARREN AND
WHITE COUNTIES...
AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 13 MILES NORTH OF MANCHESTER...MOVING SOUTHEAST
AT 25 MPH.
PEOPLE IN CANNON...COFFEE...EASTERN BEDFORD...NORTHERN GRUNDY...
SOUTHEASTERN MARSHALL...SOUTHEASTERN RUTHERFORD...SOUTHERN DEKALB...
SOUTHWESTERN WHITE...VAN BUREN AND WARREN COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.
07
Special weather statement, Jun 17, 1:18 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CDT THU JUN 17 2010
TNZ005-006-022>024-172000-
BENTON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
218 PM CDT THU JUN 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
MONTGOMERY AND STEWART COUNTIES...
AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 15 MILES NORTHWEST OF DOVER...MOVING SOUTHEAST
AT 30 MPH.
PEOPLE IN HOUSTON...NORTHERN BENTON...NORTHERN HUMPHREYS...STEWART
AND WESTERN MONTGOMERY COUNTIES...INCLUDING THE CITY OF DOVER...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
WINDS 40 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.
07
Thunderstorm Wind, Stewart
- When
- June 17, 1:55 PM CST
- Where
- Stewart County, 4.33 mi SW of Dover
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 36.440, -87.890
Trees were downed on State Route 232 and along Taylor Chapel Road.
Thunderstorm Wind, Montgomery
- When
- June 17, 2:29 PM CST
- Where
- Montgomery County, 2.07 mi N of Clarksville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.560, -87.350
Several trees and street signs were downed.
Thunderstorm Wind, Humphreys
- When
- June 17, 2:32 PM CST
- Where
- Humphreys County, 1.31 mi ENE of Denver
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 36.060, -87.910
Trained spotter estimated 60 mph wind gust occurred near New Johnsonville. Several trees were snapped in the area. Other trees were blown down near Waverly.
Thunderstorm Wind, Cheatham
- When
- June 17, 3:11 PM CST
- Where
- Cheatham County, 0.27 mi NNW of Lillamay
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.233, -87.052
Several trees were blown down on River Road.
Thunderstorm Wind, Hickman
- When
- June 17, 3:30 PM CST
- Where
- Hickman County, 1.78 mi NE of Jones Vly to 4.34 mi ENE of Jones Vly
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 35.790, -87.250
Trees were blown down across the eastern part of county. Wind damage extended into western portions of Maury County.
Thunderstorm Wind, Davidson
- When
- June 17, 3:45 PM CST
- Where
- Davidson County, 2.01 mi NNE of Berry Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.145, -86.753
Several trees were blown down or snapped in the western and southern portions of the county, including at Trevecca Univeristy on Murfreesboro road. Reports were continuous received from 438 PM to 445 PM.
Lightning, Maury
- When
- June 17, 3:54 PM CST
- Where
- Maury County, 0.53 mi N of Williamsport
- Injuries
- 1 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 35.688, -87.219
Man was struck by lightning in Williamsport. Details conerning the type and extent of injuries associated with the lightning strike were unkown.
Thunderstorm Wind, Maury
- When
- June 17, 3:54 PM CST
- Where
- Maury County, Columbia
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -87.050
A 60 mph wind gust was measured by a spotter in Columbia.
Lightning, Wilson
- When
- June 17, 4:05 PM CST
- Where
- Wilson County, 0.69 mi N of Mt Juliet
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.210, -86.520
House was struck by lightning and was on fire at time of this report in Mt. Juliet. Details concerning the extent of damage and final damage amount costs were unkown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 17, 20102 deaths · 28 injured · $300,000 · EF4 · 32 events
- Tornadoes and Flash Flooding in Minnesota, June 17, 20101 death · 15 injured · $50,000 · EF4 · 67 events
- Tornadoes and Hail in North Dakota, June 17, 20101 injured · EF4 · 30 events
- Tornadoes and Hail in Minnesota, June 17, 20102 injured · $331,000 · EF2 · 29 events
- Tornadoes and Hail in Minnesota, June 17, 2010$2.1 million · EF1 · 18 events
- Tornadoes and Flash Flood in North Dakota, June 17, 2010$1.1 million · EF1 · 27 events
- Tornadoes and Hail in Iowa, June 17, 2010$441,000 · EF0 · 46 events
- Flooding in Iowa, June 17 to 28, 2010$1.0 million · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2010$221,000 · EF1 · 8 events
- Hail and Damaging Winds in Georgia, June 17, 2010$636,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Texas, June 17, 2010$425,000 · 1.75 in hail · 12 events
- Flooding in Iowa, June 17 to 30, 2010$550,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242540, 242541, 243505, 243480, 242545, 242542, 240665, 243504, 240668.